Kansas, 2008

Flooding and Hail in Kansas, June 10, 2008

June 10, 2008 · NWS ICT · 5 events in 4 counties and zones

An isolated thunderstorm developed over Reno County, in the afternoon heat, and moved eastward into Harvey County before dissipating. The storm produced up to nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated thunderstorm developed over Reno County, in the afternoon heat, and moved eastward into Harvey County before dissipating. The storm produced up to nickel sized hail. Additionally, heavy rain occurred during the early morning hours in Southeast Kansas leading to minor flooding and several highway closures in Montgomery and Labette counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 10, 5:43 AM CST, 25 minutes earlier.

Area forecast discussion, Jun 10, 5:43 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
643 AM CDT TUE JUN 10 2008

.UPDATE...

.AVIATION...
12Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU
IMMEDIATE CONCERN IS IFR/LIFR CIGS 500FT THAT ARE SPREADING N FROM
SC & SE KS TOWARD C & NE KS. PER FOG CHANNEL IMAGERY...OF THE TWO
C KS TERMINALS...KSLN HAS BETTER CHANCE OF EXPERIENCING IFR STRATUS
500FT THIS MORNING. HOWEVER...SLY BOUNDARY LAYER FLOW INCREASING &
HAVE THEREFORE OPTED TO ASSIGN SCT005 TEMPO BKN005 TO KSLN 12-14Z.
APPEARS SUFFICIENT BOUNDARY LAYER MIXING OCCURRING TO PREVENT
WIDESPREAD IFR VSBYS FROM MATERIALIZING. AS SUCH HAVE EASED UP
CONSIDERABLY ON FG/BR RESTRICTIONS...ASSIGNING TEMPO 1215 4SM BR
TO KICT & KHUT. FOR THIS AFTERNOON...CONCERN SHIFTS TO INCREASING
SLY WINDS THAT ARE LIKELY TO REACH 25-35KTS AT KRSL FROM 17Z ONWARD
AS SFC LOW DEEPENS CONSIDERABLY AS IT MOVES SLOWLY SE FROM ERN WY
TO THE SRN NEBRASKA PANHANDLE. WITH THIS INTENSE LOW ASSUMING NE
TRACK ACROSS THE NEBRASKA PANHANDLE...IT IS LIKELY THAT SUCH
VELOCITIES WILL PREVAIL AT KRSL THRU 03Z.

&&

.PREV DISCUSSION... /ISSUED 332 AM CDT TUE JUN 10 2008/

DISCUSSION...
FORECAST CHALLENGES/CONCERNS FOCUS AROUND FOG CHANCES THIS
MORNING...THUNDERSTORM CHANCES TONIGHT...AND THUNDERSTORM CHANCES
LATE WEDNESDAY AFTERNOON THROUGH FRIDAY/FRIDAY NIGHT.

PROXIMITY OF SURFACE HIGH PRESSURE OVER ROUGHLY EASTERN OKLAHOMA/THE
OZARKS HAS RESULTED IN GOOD RADIATIONAL COOLING ACROSS
SOUTH-CENTRAL/SOUTHEAST KANSAS. THIS IN COMBINATION WITH MOIST
LOW-LEVELS AND WEAK MOISTURE ADVECTION HAS RESULTED IN LOW
CLOUDS/FOG DEVELOPMENT OVER SOUTHEAST KANSAS...MISSOURI AND
OKLAHOMA. THINKING AREAS OF DENSE FOG WILL BE POSSIBLE THOUGH 8-9 AM
OVER MAINLY SOUTHEAST KANSAS...WHERE LOW-LEVEL FLOW WILL BE
LIGHTEST. COULD SEE PATCHY FOG FURTHER WEST INTO SOUTH-CENTRAL
KANSAS...BUT INCREASED BOUNDARY LAYER MIXING WILL PRECLUDE DENSE
FOG. DUE TO LIGHT FLOW...LOW CLOUDS MAY LINGER ACROSS SOUTHEAST
KANSAS UNTIL LATE MORNING.

STRENGTHENING LEE TROUGHING OVER THE WESTERN HIGH PLAINS IN RESPONSE
TO DIGGING SHORTWAVE ENERGY OVER THE WESTERN CONUS WILL RESULT IN
STRONG SOUTHERLY WINDS TODAY ACROSS THE CENTRAL/SOUTHERN PLAINS.
WILL CONTINUE WIND ADVISORY FROM 1PM-11PM TODAY FOR BARTON AND
RUSSELL COUNTIES...ALTHOUGH LATER SHIFTS MAY NEED TO EXTEND THIS IN
TIME AND ALSO FARTHER EAST...AS LOW PRESSURE CONTINUES TO STRENGTHEN
THROUGH TONIGHT. ANTICIPATE LATER SHIFTS WILL LIKELY HOIST WIND
ADVISORY FOR WEDNESDAY-WEDNESDAY EVENING ACROSS MUCH OF THE
AREA...AS SOUTHERLY BOUNDARY LAYER FLOW CONTINUES TO INCREASE AHEAD
OF A COLD FRONT.

AS FAR AS THUNDERSTORM CHANCES GO...THINKING A FEW ISOLATED STORMS
COULD FIRE LATE THIS AFTERNOON ACROSS WESTERN KANSAS ALONG A
SHARPENING DRYLINE. DESPITE INCREASING CAP STRENGTH TO THE
EAST...STRONG LOW-LEVEL JET AND ASSOCIATED MOISTURE TRANSPORT MAY
SUSTAIN A STORM OR TWO TO GET INTO WESTERN PORTIONS OF THE FORECAST
AREA THIS EVENING/TONIGHT. HOWEVER...WEAK MID/UPPER SUPPORT AND
INCREASING CAP/ELEVATED MIXED LAYER WILL LIKELY INHIBIT ACTIVITY
FROM GETTING TOO FAR EAST. NEVERTHELESS...AMPLE DEEP LAYER
SHEAR/INSTABILITY WILL SUPPORT ISOLATED STRONG/SEVERE ACTIVITY IF
ANYTHING CAN MAKE IT INTO THE AREA.

ALL MODELS PROGRESS A STRONG COLD FRONT INTO NORTHERN/CENTRAL KANSAS
BY WEDNESDAY EVENING...AS ONE PIECE OF UPPER ENERGY ROTATES
NORTHEAST OVER THE CENTRAL/NORTHERN PLAINS. THINKING STRONG/SEVERE
CONVECTION WILL DEVELOP ACROSS NORTHERN/CENTRAL KANSAS LATE
WEDNESDAY AFTERNOON...AND SLOWLY PROGRESS SOUTHEAST WITH THE
ACCOMPANYING COLD FRONT. EXTENT OF SOUTHEASTWARD PROGRESSION OF COLD
FRONT/CONVECTION WILL LIKELY BE PRIMARILY COLD POOL DRIVEN...AS
BRUNT OF UPPER SUPPORT WILL SHIFT WELL NORTH OF THE AREA. ALL IN
ALL...THINK BRUNT OF ACTIVITY WILL REMAIN NORTH/NORTHWEST OF THE
WICHITA AREA WEDNESDAY NIGHT.

LATEST GFS AND ECMWF MODELS ARE IN GOOD AGREEMENT IN SLOWLY
PROGRESSING THE COLD FRONT SOUTH/SOUTHEAST ACROSS THE FORECAST AREA
THURSDAY-THURSDAY NIGHT. WHILE DETAILS ARE UNCLEAR ON THE EXACT
PLACEMENT OF THE FRONT DUE TO POTENTIAL CONVECTIVE COLD POOL
INTERACTIONS...AMPLE INSTABILITY AND DEEP LAYER SHEAR WILL PROMOTE
STRONG/SEVERE STORMS ALONG THE BOUNDARY. ADDITIONALLY...HIGH
PRECIPITABLE WATERS...SLOW MOVING NATURE OF THE COLD FRONT...AND
THE POTENTIAL FOR SOUTHWEST-NORTHEAST TRAINING STORMS MAY PROMOTE
LOCALLY VERY HEAVY RAINFALL AMOUNTS/FLOODING WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. GFS AND ECMWF PROGRESS THE FRONT SOUTHEAST OF THE
AREA BY FRIDAY/FRIDAY NIGHT...WHICH WILL USHER IN DRIER CONDITIONS
FROM THE NORTHWEST.

THE LATEST GFS/ECMWF INDICATE A WEAK FRONTAL BOUNDARY OOZING SOUTH
OVER THE AREA BY LATE WEEKEND/EARLY NEXT WEEK...BUT UNCERTAINTY
PRECLUDES POP/THUNDERSTORM INSERTION AT THIS TIME.

KLEINSASSER

AVIATION...
06Z TAF UPDATE: KCNU
AT 07Z...LIFR 300-FEET STRATUS HAS DEVELOPED & IS SPREADING OVER SE
KS. WITH WARM ADVECTION ONGOING 1,500-2,000 FEET THROUGHOUT THE
MORNING PRODUCING STRONG INVERSION JUST OFF THE DECK HAVE TAKEN FAR
PESSIMISTIC APPROACH TO KCNU...KEEPING THE TERMINAL LIFR TIL 17Z.
VSBYS OF 5-6SM (BR) OCCURRING BUT ARE LIKELY TO DROP TO 1SM BY 10Z
WITH LIFR STATUS PREVAILING TIL 17Z. BY THIS TIME AMPLE BOUNDARY
LAYER MIXING SHOULD HAVE ENSUED TO SCOUR THE STRATUS QUICKLY WITH
VFR CATEGORIES PREVAILING THEREAFTER.

EPS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  71  90  70 /  10  10  10  20
HUTCHINSON      89  71  92  67 /  10  20  10  30
NEWTON          89  70  90  69 /  10  10  10  20
ELDORADO        88  70  89  70 /  10  10  10  20
WINFIELD-KWLD   89  71  89  72 /  10  10   0  10
RUSSELL         91  71  93  60 /  10  20  30  50
GREAT BEND      90  71  93  62 /  10  20  20  40
SALINA          90  71  93  65 /  10  20  10  40
MCPHERSON       89  70  92  67 /  10  20  10  30
COFFEYVILLE     86  71  89  72 /   0   0   0  10
CHANUTE         86  70  89  71 /   0   0   0  10
IOLA            86  70  89  71 /   0   0   0  10
PARSONS-KPPF    86  70  89  72 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM CDT THIS EVENING
FOR KSZ032-047.

DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR KSZ070>072-
094>096-098>100.

&&
Hazardous weather outlook, Jun 10, 4:14 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CDT TUE JUN 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
514 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL AFFECT SOUTHEAST KANSAS AND PORTIONS OF
SOUTH-CENTRAL KANSAS THIS MORNING. REFER TO THE LATEST DENSE FOG
ADVISORY PRODUCT FOR DETAILS.

STRONG SOUTHERLY WINDS WILL DEVELOP BY THIS AFTERNOON...STRONGEST
OVER CENTRAL KANSAS. REFER TO THE LATEST WIND ADVISORY PRODUCT FOR
DETAILS.

RIVER FLOOD WARNINGS CONTINUE ON THE VERDIGRIS...NEOSHO AND FALL
RIVERS IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNING STATEMENTS FOR DETAILS.

A FEW ISOLATED THUNDERSTORMS MAY MOVE INTO PORTIONS OF CENTRAL
AND SOUTH-CENTRAL KANSAS THIS EVENING AND OVERNIGHT. IF THIS
OCCURS...THE ACTIVITY COULD BE STRONG TO MARGINALLY SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL INCREASE LATE WEDNESDAY AFTERNOON AND
EVENING ACROSS CENTRAL KANSAS...AS A STRONG COLD FRONT APPROACHES
FROM THE NORTHWEST. SOME OF THIS ACTIVITY COULD BE SEVERE DURING
THE EVENING HOURS. THUNDERSTORMS SHOULD WEAKEN SOME AS THEY MOVE
SOUTH INTO PORTIONS OF SOUTH-CENTRAL KANSAS WEDNESDAY NIGHT.
HOWEVER...MORE THUNDERSTORMS SHOULD REDEVELOP ALONG THE COLD FRONT
ON THURSDAY AND THURSDAY EVENING ACROSS THE ENTIRE AREA...SOME OF
WHICH MAY BE SEVERE.

THE PRIMARY THREATS WEDNESDAY EVENING THROUGH THURSDAY EVENING
WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
ADDITIONALLY...VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE
POSSIBLE. PLEASE CHECK LATER OUTLOOKS FOR UPDATED INFORMATION ON
THE SPECIFIC RISKS...LOCATION...AND TIMING OF ANY SEVERE WEATHER.

THUNDERSTORMS COULD LINGER ACROSS THE AREA INTO FRIDAY...MAINLY
ACROSS SOUTHEAST AND SOUTH CENTRAL KANSAS. HOWEVER THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT WILL BE POSSIBLE
LATE WEDNESDAY AFTERNOON AND EVENING ACROSS CENTRAL KANSAS...AND
THE ENTIRE AREA ON THURSDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KLEINSASSER

The radar

The Tulsa radar (KINX), 115 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flood. Local standard time, as filed.

Flood, Labette

When
June 10, 6:08 AM CST to 10:03 AM CST
Where
Labette County, 0.88 mi SE of Altamont to 2.95 mi ENE of Edna
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.190, -95.290

Flooding caused K-101 to be closed from Altamont to Edna.

Flood, Montgomery

When
June 10, 6:30 AM CST to 10:03 AM CST
Where
Montgomery County, 3.9 mi NW of Elk City to 4.05 mi NW of Elk City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.323, -95.966

Flooding over Highway 160 forced the closure of the road northwest of Elk City.

Hail, Reno

When
June 10, 12:50 PM CST
Where
Reno County, 4.35 mi W of South Hutchinson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.030, -98.000

Hail, Reno

When
June 10, 12:56 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.910

Hail, Harvey

When
June 10, 1:53 PM CST
Where
Harvey County, 3.42 mi SW of Halstead
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -97.570

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117962, 117952, 117938, 117939, 117937.